It is crucial to keep yourself and your loved ones safe during the COVID-19 outbreak. Yet addiction may pose even a higher danger than the virus.

Learn about recovery during the pandemic:

Antihistamine Overdose Symptoms And Treatment

Antihistamine Overdose

Important InformationThis information is for educational purposes only. We never invite or suggest the use, production or purchase of any these substances. Addiction Resource and it’s employees, officers, managers, agents, authors, editors, producers, and contributors shall have no direct or indirect liability, obligation, or responsibility to any person or entity for any loss, damage, or adverse consequences alleged to have happened as a consequence of material on this website. See full text of disclaimer.

Most people don’t know how easy it could be to potentially overdose on antihistamine when simply treating the symptoms of an allergy using over-the-counter medication that can include something seemingly innocuous as antihistamine eye drops. But how is a user expected to know how much antihistamine is too much and whether or not they need to alter their dosage based on their physical makeup? Taking too much antihistamine could also have long term repercussions on the body that are more severe than the initial allergy.

Help Line Woman

Hope Without Commitment

Find the best treatment options. Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Table of Contents

Can One Overdose on Antihistamine?

Yes, it’s possible to overdose on any drug. These drugs are commonly used to treat allergies, dizziness, and nausea, as well as specific targeting ones like an antihistamine for itching.

If a user is showing signs of shaking, insomnia, hallucinations, and seizures, those can all be potential severe signs of overdose. Individuals at this stage should seek medical attention because these are abnormal responses to antihistamines.

Symptoms of an Antihistamines Overdose

Symptoms of an overdose include:

  • Tachycardia (when a resting heart rate is more than 100 beats per minute)
  • Blood pressure disturbances
  • Dry mouth
  • Agitation
  • Psychosis
  • Convulsions

When sedative rich antihistamine and alcohol are combined and consumed, the effects can be exacerbated. Non-sedating versions of the drug are less toxic and harder to overdose on, but symptoms would include:

  • Tachycardia
  • Drowsiness
  • Gastrointestinal disturbances
  • Headache
  • Arrhythmias (a problem when a heart beats too quickly, too slowly, or with an irregular pattern)

man holding his chest with heart problems

Is it Possible to Die from an Antihistamine Overdose?

Allergy drugs are not inherently dangerous medications, and overdoses, where medical attention is needed, are very uncommon. However, there are always risks that come with any sort of drug consumption, especially too much antihistamine. Some patients stack various types of allergy medication while claiming that their allergy symptoms are still not adequately controlled. This could lead to people continuing to seek the drug, which could lead to an overdose.

A lethal dose of diphenhydramine (a type of antihistamine commonly found in over the counter drugs) could cause liver functions to fail, which would lead to a fatality.

Elderly persons have a slower hepatic (liver) metabolism, so the drugs can stay in their system for longer and give them more time to harm. The main reason for the overdose would be a cessation of healthy liver function. Sedating types of histamines will cause sleep but could cause the user to stop breathing since as sedatives they are CNS depressants.
Diphenhydramine has a potent anticholinergic effect and can cause tachycardia (fast heart rate). It can also cause prolonged QT, which puts users at high risk for a lethal arrhythmia. Allergy medication with diphenhydramine can also make users very drowsy, which causes them to fall asleep quickly. Additionally, those drugs will irritate the user’s stomach and could cause users to vomit in their sleep. The vomitus will fill up an airway and cause users to drown in their vomit, which is also fatal. There is no known antidote for histamine overdose, so the only remedy is supportive care. Can one take too much antihistamine that their body ceases to function correctly? Yes, it’s certainly a risk.

How Much Antihistamine It Takes to Overdose

While it depends on the user’s antihistamine diet and the number of allergy drugs they are taking, the user’s weight and age also play a key role. A younger or elderly patient may have a weaker immune system, which could mean that the drug has a stronger effect on their body. How much antihistamine is too much largely depends on the person’s body weight. If the person in question is heavier, then that dose goes up. It’s essential to consult the package of the drugs that are being consumed and to seek medical help if the user is worried about overdosing. It should also be noted that each brand of allergy medication has different safe dosage amount, so the patient should always read the prescription carefully.
woman reading medical instruction paper

Risk Factors for Antihistamine Excessive Use

  • The main risk factors come into play with children or elderly users of the drug, as their liver functions can be underdeveloped compared to the average user.
  • It’s essential for users of the drug to double-check their prescription antihistamine list with a doctor or physician to ensure that none of the medicines counteract or elevate each other. Users of the drug must make sure they qualify the difference between antihistamine versus decongestant.
  • When taking too much antihistamine that contains sedatives, it’s crucial not to take additional pain medication or decongestants along side it to avoid the stacking effects of the drug.
  • Additionally, it should be noted that the risk also increases when users suffer from an existing condition such as chronic or severe urticaria, as they require a higher dosage to combat symptoms. There are also symptoms which can include a lack of focus and rare cases of antihistamine weight gain.

When to Seek Medical Attention for Antihistamine OD

Medical attention should be sought if symptoms of overconsumption become apparent. Symptoms may include:

  • Increased drowsiness
  • Blurred vision
  • Nausea
  • Vomiting
  • Increased heart rate
  • Confusion
  • Loss of balance

The body can read overconsumption of the allergy medication as poisoning, which occurs when there’s too much of the medicine in the body. This can be life-threatening, so users of the drug must understand proper dosing to avoid toxicity.

With children, antihistamine overdose mental or mood changes may occur, so they should always be attended to and monitored. Seek medical attention as soon as any of these symptoms become apparent.

How Antihistamine Overdose is Handled in a Medical Setting

Treatment includes activated charcoal (when indicated) and general supportive care. This product is used in emergencies to help reverse the effects of poisoning. It works as an antidote, stopping the absorption of toxins and chemicals from the stomach into the body. Toxins bind to the charcoal and exit the body through bowel movements. When appropriate, this care may involve cardiovascular monitoring, including of the electrocardiogram. If convulsions are present, the antihistamine toxicity should be treated with a benzodiazepine. Keep in mind that patients who have not developed toxicity within 6 hours of overdose are unlikely to do so.
Taking exsessive doses of allergy medications can be a sign of developing addiction. Contact the rehabilitation facility for consultation in case such occasions happen on a regular basis. Professional addiction treatment specialist will be able to find out the underlying causes of medications misuse.

Help Line Woman

Hope Without Commitment

Find the best treatment options. Call our free and confidential helpline

Most private insurances accepted

Marketing fee may apply

Sources
  1. Pınar Uysal, Sibelnur Avcil, and Duygu Erge. High-dose anti-histamine use and risk factors in children with urticaria. Turk Pediatri Ars. 2016 Dec; 51(4): 198–203. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5242247/
  2. Jensen LL, Rømsing J, Dalhoff K. A Danish Survey of Antihistamine Use and Poisoning Patterns. Basic Clin Pharmacol Toxicol. 2017 Jan;120(1):64-70. https://onlinelibrary.wiley.com/doi/full/10.1111/bcpt.12632
  3. Radovanovic D, Meier PJ, Guirguis M, Lorent JP, Kupferschmidt H. Dose-dependent toxicity of diphenhydramine overdose. Hum Exp Toxicol. 2000 Sep;19(9):489-95. https://www.ncbi.nlm.nih.gov/pubmed/11204550
Sharon Levy

About Author

Sharon Levy, MD, MPH

After successful graduation from Boston University, MA, Sharon gained a Master’s degree in Public Health. Since then, Sharon devoted herself entirely to the medical niche. Sharon Levy is also a certified addiction recovery coach.

Comments

Leave a comment